Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 184, NWS St. Louis, MO

July 23, 2005Pike County, Ralls County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 23, 2005, 6:43 PM CDT for Pike County, Ralls County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2005, 6:43 PM CDT (23:43 UTC)
Expired
Jul 23, 2005, 7:30 PM CDT
In force
47 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Pike County, MO, Ralls County, MO

The radar

The St Louis radar (KLSX), 112 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.7 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-350 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 232343
SVRLSX
MOC163-173-240030-
/O.NEW.KLSX.SV.W.0184.050723T2343Z-050724T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
643 PM CDT SAT JUL 23 2005

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PIKE COUNTY IN NORTHEAST MISSOURI
  NORTHEASTERN RALLS COUNTY IN NORTHEAST MISSOURI

* UNTIL 730 PM CDT

* AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FRANKFORD...OR ABOUT 12 MILES SOUTH OF HANNIBAL...AND MOVING
  NORTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
RURAL EASTERN RALLS COUNTY
RURAL NORTHERN PIKE COUNTY

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3953 9158 3939 9139 3954 9113 3969 9132

$$

GLASS
2 follow-up statements
000 
WWUS53 KLSX 240005
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
700 PM CDT SAT JUL 23 2005

MOC163-173-240030-
/O.CON.KLSX.SV.W.0184.000000T0000Z-050724T0030Z/
PIKE MO-RALLS MO-
700 PM CDT SAT JUL 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 PM CDT FOR
NORTHEASTERN RALLS AND NORTHWESTERN PIKE COUNTIES...

AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THE SEVERE 
THUNDERSTORM WAS LOCATED 7 MILES NORTH OF FRANKFORD...MOVING 
NORTHEAST AT 5 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... 
ASHBURN AND RURAL PORTIONS OF NORTHERN PIKE COUNTY AND NORTHEAST 
RALLS COUNTY. 

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3953 9158 3939 9139 3954 9113 3969 9132

$$

GLASS
000 
WWUS53 KLSX 240030
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
730 PM CDT SAT JUL 23 2005

MOC163-173-240040-
/O.EXP.KLSX.SV.W.0184.000000T0000Z-050724T0030Z/
PIKE MO-RALLS MO-
730 PM CDT SAT JUL 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RALLS AND
NORTHWESTERN PIKE COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

LAT...LON 3953 9158 3939 9139 3954 9113 3969 9132

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:31 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 23, 3:31 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
331 PM CDT SAT JUL 23 2005

.DISCUSSION...
HOT AND HUMID WEATHER CONTINUES FOR THE SHORT TERM.  ONLY FLY IN THE
OINTMENT IS AN AREA OF POP-UP THUNDERSTORMS AFFECTING OSAGE...
GASCONADE...AND MONTGOMERY COUNTIES.  ITS A BIT OF A SURPRISE
ACTUALLY TO HAVE THUNDERSTORMS DEVELOP UNDER A 5940 METER 500MB
RIDGE...WITH THE CENTER OF THE RIDGE SITTING NEARLY DIRECTLY OVER
THE AREA.  VISIBLE SATELLITE PICTURES ARE SHOWING SOME VERY
LOCALIZED CONVERGENCE ALONG THE MISSOURI RIVER WHICH MUST HAVE BEEN
JUST STRONG ENOUGH TO POP OFF THESE STORMS.  REGARDLESS...ANY PLACE
THAT DOESNT SEE A STORM THIS AFTERNOON...WHICH IS THE VAST
MAJORITY OF THE CWFA...WILL IS VERY HOT AND HUMID WITH HEAT INDEX
READINGS BETWEEN 105 AND 115 DEGREES.  SAME STORY FOR SUNDAY...AND
SAME FOR MONDAY AS WELL.  MIDNIGHT SHIFT EXTENDED THE EXCESSIVE HEAT
WARNING THRU MONDAY...WHICH LOOKS LIKE AN EXCELLENT CALL.  WE MAY
EVEN NEED TO PUSH IT INTO TUESDAY FOR CENTRAL AND SOUTHERN PORTIONS
OF THE AREA AHEAD OF THE COLD FRONT.  WILL CONTINUE TO MONITOR THIS
OVER THE NEXT COUPLE OF DAYS.

FROPA STILL LOOKS LIKE A GO FOR LATE TUESDAY/EARLY WEDNESDAY.
THERE ARE OF COURSE SOME TIMING DIFFERENCES BETWEEN MODELS BUT IT
LOOKS LIKE AT LEAST A DECENT SHOT OF RAIN AND COOLER TEMPS WITH THE
FRONT.  MODEL AND HPC GUIDANCE IS REALLY AGGRESSIVE WITH THE
COOLDOWN ON WEDNESDAY AND THURSDAY...HOWEVER IM STILL SUSPICIOUS.
DONT WANT TO GET EVERYBODYS HOPES UP FOR BELOW NORMAL
TEMPERATURES SO HAVE BROUGHT THE TEMPERATURES DOWN TO NEAR NORMAL
LEVELS AND HELD THEM THERE FOR THE REST OF THE WEEK.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM MONDAY FOR AUDRAIN...BOONE...
     CALLAWAY...COLE...CRAWFORD...FRANKLIN...GASCONADE...IRON...
     JEFFERSON...KNOX...LEWIS...LINCOLN...MADISON...MARION...
     MONITEAU...MONROE...MONTGOMERY...OSAGE...PIKE...RALLS...
     REYNOLDS...SHELBY...ST. CHARLES...ST. FRANCOIS...
     ST. LOUIS...ST. LOUIS CITY...STE. GENEVIEVE...WARREN...
     AND WASHINGTON.

IL...EXCESSIVE HEAT WARNING UNTIL 7 PM MONDAY FOR ADAMS IL...
     BOND IL...BROWN IL...CALHOUN IL...CLINTON IL...FAYETTE IL...
     GREENE IL...JERSEY IL...MACOUPIN IL...MADISON IL...
     MARION IL...MONROE IL...MONTGOMERY IL...PIKE IL...
     RANDOLPH IL...ST. CLAIR IL...AND WASHINGTON IL.

&&

CARNEY
Hazardous weather outlook, Jul 23, 3:44 PM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
344 PM CDT SAT JUL 23 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-042-052-061-063>065-072>075-084-085-099-241100-
ADAMS IL-AUDRAIN-BOND IL-BROWN-CALHOUN IL-CLINTON IL-CRAWFORD-
FAYETTE IL-GREENE IL-IRON-JEFFERSON-JERSEY IL-KNOX-LEWIS-LINCOLN-
MACOUPIN IL-MADISON-MADISON IL-MARION-MARION IL-MONROE-MONROE IL-
MONTGOMERY IL-PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-
ST CHARLES-ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-
STE GENEVIEVE-WASHINGTON-WASHINGTON IL-
344 PM CDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND
EASTERN MISSOURI...AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT
EXCESSIVE HEAT WARNING CONTINUES TONIGHT AS HEAT INDICES WILL
CONTINUE TO BE BETWEEN 105 AND 115 DEGREES LATE THIS AFTERNOON AND
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE EXCESSIVE HEAT WARNING CONTINUES THROUGH AT LEAST 700 PM ON
MONDAY EVENING AS HEAT INDICES REMAIN AS HIGH AS 105 TO 115 DURING
THE AFTERNOON AND EVENING HOURS THIS WEEKEND AND INTO EARLY NEXT
WEEK. A COOL FRONT WILL DROP THROUGH THE MIDWEST TUESDAY THROUGH
WEDNESDAY...TO BRING CLOUDINESS...SOME THUNDERSTORMS...AND RELIEF
TO THE HEAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

MOZ041-047>051-059-060-062-241100-
BOONE-CALLAWAY-COLE-FRANKLIN-GASCONADE-MONITEAU-MONTGOMERY-OSAGE-
WARREN-
344 PM CDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL MISSOURI.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL MOVE ACROSS PARTS OF CENTRAL
MISSOURI THIS AFTERNOON AND EARLY THIS EVENING.  THERE MAY
BE ISOLATED DAMAGING WIND GUSTS WITH THESE STORMS.  THERE
WILL ALSO BE DANGEROUS LIGHTNING AND BRIEF HEAVY RAIN WITH
THESE STORMS.  ADDITIONALLY...EXCESSIVE HEAT WARNING CONTINUES
FOR TONIGHT...AS HEAT INDICES WILL CONTINUE TO BE BETWEEN 105 AND
115 LATE THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE EXCESSIVE HEAT WARNING CONTINUES THROUGH AT LEAST 700 PM ON
MONDAY EVENING AS HEAT INDICES REMAIN AS HIGH AS 105 TO 115 DURING
THE AFTERNOON AND EVENING HOURS THIS WEEKEND AND INTO EARLY NEXT
WEEK. A COOL FRONT WILL DROP THROUGH THE MIDWEST TUESDAY THROUGH
WEDNESDAY...TO BRING CLOUDINESS...SOME THUNDERSTORMS...AND RELIEF
TO THE HEAT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING.

CARNEY

In the hours before

Local storm report, Jul 23, 3:09 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
309 PM CDT SAT JUL 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     CHAMOIS                 38.68N 91.77W
07/23/2005                   OSAGE              MO   LAW ENFORCEMENT

            2 1/2 DIAMETER TREE BLOWN DOWN ON CAR

&&

BRITT
Local storm report, Jul 23, 3:21 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
321 PM CDT SAT JUL 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     8 W DRAKE               38.47N 91.61W
07/23/2005                   GASCONADE          MO   LAW ENFORCEMENT

            NUMEROUS TREE LIMBS DOWN BLOCKING HIGHWAY 50 1 MILE EAST
            OF MOUNT STERLING.

&&

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:24 PM CDTSevere Thunderstorm WarningLSXOsage27 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.